G. PAUL STEC, M.D.; JUAN J. L. LERTORA, M.D., Ph.D.; ARTHUR J. ATKINSON Jr., M.D.; MARY JANE NEVIN, R.N.; WILLIAM KUSHNER, M.S.E.E.; CHARLES JONES; FRANK R. SCHMID, M.D.; JOSEPH ASKENAZI, M.D.
We describe here the case of a patient with a procainamide-induced systemic lupus erythematosus-like reaction whose arthralgias improved during antiarrhythmic therapy with the major metabolite of procainamide, N-acetylprocainamide (NAPA). His elevated antinuclear antibody (ANA) titers also returned to normal, but at a somewhat slower rate.
A 63-year-old man with right calf claudication and three myocardial infarctions within the past 6 years was hospitalized for treatment of frequent premature ventricular contractions with the investigational drug NAPA (Arnar-Stone Laboratories, MoGaw Park, Illinois). Procainamide, 500 mg every 6 h, had been the antiarrhythmic therapy for the previous 2 years. The patient had generalized
G. PAUL STEC, JUAN J. L. LERTORA, ARTHUR J. ATKINSON, MARY JANE NEVIN, WILLIAM KUSHNER, CHARLES JONES, et al. Remission of Procainamide-Induced Lupus Erythematosus with N-Acetylprocainamide Therapy. Ann Intern Med. 1979;90:799–801. doi: 10.7326/0003-4819-90-5-799
Download citation file:
Published: Ann Intern Med. 1979;90(5):799-801.
Cardiology, Lupus Erythematosus, Rheumatology, Rhythm Disorders and Devices.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use